Tennessee, 2003Flash Flood in Tennessee, May 8, 2003
May 8, 2003 · NWS MRX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 7, 8:14 PM EST, 6 hours 44 minutes earlier.
Area forecast discussion, May 7, 8:14 PM EST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT WED MAY 7 2003
THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
914 PM EDT WED MAY 7 2003
AN AREA OF SHOWERS CONTINUES TO MOVE ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ASSOCIATED WITH A WEAK SHORT-WAVE. THIS WAVE
WILL MOVE OUT OF THE AREA BY EARLY MORNING. A WEAK BOUNDARY
ACROSS MID-STATE ALONG WITH MODERATELY UNSTABLE AIRMASS IS PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS FROM AROUND THE NORTHERN PLATEAU
TO SOUTHERN MIDDLE TENNESSEE. SOME OF THIS ACTIVITY MAY MOVE INTO
THE FORECAST AREA OVERNIGHT SO WILL KEEP CHANGE POPS GOING AREA
WIDE.
SOME BREAKS IN THE CLOUDS NOTED WHICH WILL ALLOW PATCHY FOG TO
DEVELOP. WILL INCLUDE PATCHY DENSE FOG DUE TO THE SATURATED
GROUND AND EXPECTED LIGHT/CALM WINDS.
CURRENT FORECASTED LOWS LOOKS GOOD.
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
DH
*********************************************************************
AFTERNOON FORECAST DISCUSSION
230 PM EDT WED MAY 7 2003
ANOTHER RAINY DAY IN THE SOUTHERN APPALACHIANS. THE LATEST MCS IS
BEGINNING TO PULL OFF THE THE EAST AND SHOULD BE EXITING THE
FORECAST AREA BEFORE MIDNIGHT. THURSDAY MORNING LOOKS TO BE
RELATIVELY DRY WITH THE NEXT RAIN SYSTEM MOVING IN AFTERNOON. RAINS
CONTINUE INTO THE WEEKEND. MONDAY LOOKS TO BE DRY...HOWEVER LATEST
MRF BRINGS RAINS BACK INTO THE PICTURE TUESDAY. THIS IS A DEPARTURE
FROM YESTERDAYS RUN AND DO NOT TOTALLY BUY IT...HOWEVER INTRODUCTED
CHANCE POPS WITH THE RAINYNESS CURRENTLY ONGOING.
GFS AND ETA SIMILIAR AND WENT WITH A BLEND FOR GUIDANCE.
*********************************************************************
MORNING FORECAST DISCUSSION
1040 AM EDT WED MAY 7 2003
TWO UPDATES ALREADY THIS MORNING TO THE ZONE FORECAST...ONE TO DROP
A WATCH AND THEN ANOTHER TO ADD TORNADO WATCH 283 FOR EXTREME SW
ZONES THRU 18Z. TEMPS AND WINDS WERE TWEAKED A BIT WITH THE LAST
UPDATE...AND WITH NEAR 100% POPS LOOKING GOOD FOR TODAY...SHOULD BE
NO NEED TO UPDATE AGAIN UNTIL THE TORNADO WATCH EXPIRES OR IF A NEW
WATCH BECOMES NECESSARY.
CONCERNING SEVERE WEATHER THREAT...A FEW STRONG STORMS MOVING EAST
FROM SOUTHERN MIDDLE TN BEAR WATCHING FOR POSSIBLE SEVERE WINDS.
THESE STORMS MAY REACH OUR CDT COUNTIES BEFORE NOON EDT (11AM CDT).
MSAS SHOWS NRN MIDDLE AND EAST TN STILL FAIRLY STABLE WITH BEST
INSTABILITY FROM SRN MIDDLE TN SOUTHWARD ACROSS THE GULF COAST
STATES.
FLOODING CONTINUES ACROSS MUCH OF THE SW HALF OF THE FORECAST AREA
...INCLUDING RIVER FLOODING. WILL LET THE FLOOD WATCH ISSUED
EARLIER REMAIN IN EFFECT...BUT NO SIGNIFICANT THREAT OF FLOODING
SEEN YET FOR NE TN AND SW VA.
TG
*********************************************************************
EARLY MORNING FORECAST DISCUSSION...UPDATED
730 AM EDT WED MAY 7 2003
WILL UPDATE SHORTLY TO CANCEL SEVERE THUNDERSTORM WATCH 281.
ADDITIONAL SEVERE WEATHER POSSIBLE TODAY.
...FL0OD WARNINGS CONTINUE FOR MOST OF EAST TENNESSEE AND SOUTHWEST
NORTH CAROLINA TODAY...
...A FLOOD WATCH TODAY FOR SOME NORTHEAST AREAS OF TENNESSEE...
FLOODING PROBLEMS TO CONTINUE TODAY. WILL NOT EXPAND WATCH AREA AT
THIS TIME SINCE NE AREAS CAN PROBABLY HANDLE A COUPLE OF INCHES
TODAY. HIGH CONFIDENCE IN CURRENTLY WARNED AREAS CONTINUING TODAY SO
WILL NOT KEEP THOSE IN WATCH.
AREA IN WARM SECTOR WITH CONTINUED DP BOUNDARY ALONG SOUTHERN AND
WESTERN EDGE. VERY SHORT WAVE TO SW HAS EASILY KICKED OF CONVECTION
WHICH IS CURRENTLY ADVECTING INTO S MRX CWA. ANOTHER SHORT WAVE
CURRENTLY MOVING THROUGH MS RVR VLY WILL BE THE MAIN FOCUSING
MECHANISM FOR CONVECTION TODAY. THIS WAVE IS RATHER FLAT WHICH WILL
ALLOW IT TO MOVE QUICKLY TO THE EAST TODAY. SFC DEVELOPMENT SE MO A
LITTLE DEEPER AND PROGGED MORE SOUTHWARD TODAY THAN PREV MODEL RUNS.
THIS JUST ENHANCES ALREADY EXPECTED PRECIP WHICH COMES IN TWO WAVES
TODAY. AMOUNTS WILL BE HEFTY WITH 1.5 TO 2 INCHES COMMON. DP AXIS
AND EAST EDGE OF THETA-E RIDGE SHOULD EVENTUALLY MOVE E INTO THE
AREA TODAY. HOWEVER...INSTABILITY AND SHEAR VALUES INDICATE ONLY
SLIGHT CHANCES FOR SEVERE WEATHER. MOS MAX TEMPS REMAIN TOO HIGH
WITH EXPECTED DEEP MOISTURE. MID/UPR LVL DRYING MOVES INTO AREA FAST
TONIGHT. ANOTHER SHORT WAVE MOVES EAST ACROSS THE AREA THU. THIS
WILL DRAW ADDITIONAL MOISTURE BACK UP THE LOW LEVEL BOUNDARY FM THE
SOUTH RESULTING IN MORE PRECIPITATION MAINLY SOUTHERN AREAS. ALSO
INSTABILTY LOOKS BETTER THOSE AREAS SO DESPITE LESS COVERAGE SLGT
SVR TSTM POTENTIAL REMAINS. ANOTHER WAVE WITH GOOD LLVL CONVERGENCE
MOVES E NORTH OF AREA WITH BEST CHCS THERE FRI. DECENT SUNSHINE FRI
WILL ALLOW FOR TEMPS TO WARM UP TO WELL ABOVE CLIMO AND AFTN
INSTABILITY WILL BE GOOD SO ISOLD SVR THREAT ONCE AGAIN.
CSTID = 17
CHA 77 63 83 64 / 100 30 60 40
TYS 76 60 81 62 / 100 50 50 20
TRI 73 57 78 58 / 100 50 30 30
OQT 75 61 82 62 / 100 40 50 20
SON
Hazardous weather outlook, May 7, 3:40 AM EST, 23 hours 18 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-081000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT WED MAY 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.
.DAY ONE...
A CONTINUATION OF A STORMY WEATHER PATTERN WILL RESULT IN CONTINUED
HAZARDOUS WEATHER ACROSS THE AREA TODAY. FLOODING IS ONGOING IN
MUCH OF SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA...AND ADDITIONAL RAINFALL TODAY WILL LIKELY MAKE MATTERS
WORSE. ALSO...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...BOTH THIS
MORNING AND AGAIN THIS AFTERNOON INTO THE EVENING HOURS.
FINALLY...SEVERAL RIVERS ARE EXPERIENCING FLOODING AND THIS WILL
CONTINUE TODAY AS WELL.
* FLOOD WARNING..............SEE WGUS44 KMRX - FLWMRX FOR DETAILS *
* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KMRX - FFAMRX FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
STORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY...WITH MORE HEAVY RAIN
AND FLOODING POSSIBLE. MOST OF THE RIVERS THAT ARE IN FLOOD SHOULD
REMAIN HIGH THROUGH THURSDAY. SEVERE WEATHER IS ALSO POSSIBLE.
CONDITIONS SHOULD IMPROVE INTO THE WEEKEND...BUT THERE IS STILL A
CHANCE OF THUNDERSTORMS EACH DAY.
* RIVER FLOOD WARNING........SEE WGUS44 KMRX - FLWMRX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SP
Flash Flood, Hamilton
- When
- May 8, 2:58 AM EST to 9:00 AM EST
- Where
- Hamilton County, Countywide
- Property damage
- $23 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.181, -85.165 (the zone’s center; the record gives no point)
Widespread flooding, road closures, damage, evacuations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 8, 2003134 injured · $371 million · F4 · 13 events
- Tornadoes and Hail in Kansas, May 8, 20039 injured · $3.5 million · F3 · 35 events
- Tornadoes and Damaging Wind in Kansas, May 8, 2003$1.7 million · F3 · 7 events
- Tornadoes in Kansas, May 8, 20039 injured · $7.5 million · F2 · 3 events
- Tornado in Oklahoma, May 8, 2003$250,000 · F3 · 1 event
- Hail in Iowa, May 8, 2003$38 million · 2.75 in hail · 10 events
- Tornadoes and Hail in Missouri, May 8, 2003$6.8 million · F0 · 40 events
- Flash Flood in Illinois, May 8, 20031 death · 1 event
- Hail in Illinois, May 8, 2003$12 million · 4 in hail · 3 events
- Flash Flood in Tennessee, May 8, 2003$12 million · 1 event
- Tornado and Hail in Kansas, May 8, 2003$65,000 · F2 · 10 events
- Hail in Missouri, May 8, 2003$5.5 million · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356345.